Antidepressants effecting my sex life

Brand-new? This is the place for your questions and discussions on any and all topics, with fellow users or staff, while you get your feet wet.
Polarbear223
newbie
Posts: 2
Joined: Tue Feb 16, 2021 11:18 pm
Age: 18
Primary language: English
Preferred pronouns: She/her
Sexual identity and orientation: Lesbian
Location: Boston

Antidepressants effecting my sex life

Unread post by Polarbear223 »

So I’m an 18 year old female who suffering from OCD, because of that most of my life from the age of 12 and beyond I’ve been on medication. For a really long time I thought I was asexual because I never felt any sexual desire or had an real interest in sex. Recently though that has changed, and I’ve been interested and intrigued by sex for a few months. Despite that I don’t get an pleasure from any sexual acts, I don’t currently have someone I’m with but I’ve tried everything I can think of. I’ve bought sex toys, masturbated, read articles, really I’ve tried everything I can think of but I don’t find pleasure in any of it and can’t orgasm. I’m so frustrated, and I feel like I’m stuck. I can’t just stop taking my meds, and I really don’t want to go through the process of trying to find new meds that could work since it’s taken years to find the ones I’m on now. I know I should talk to my doctor, but the only solutions I can think of are either give up and live a sexless life, or go on the frustrating and life altering journey that is finding a new medication. I really have no clue what to do
Heather
scarleteen founder & director
Posts: 8600
Joined: Sun Jul 27, 2014 11:43 am
Age: 51
Awesomeness Quotient: I know every word of The Lorax by heart.
Primary language: english
Preferred pronouns: they/them
Sexual identity and orientation: queery-queer-queer
Location: Chicago

Re: Antidepressants effecting my sex life

Unread post by Heather »

Hey there, polarbear. Welcome to the boards.

I'd like to ask some clarifying questions to make sure I understand the situation first. I hope that's okay.

When you say you don't experience any pleasure, can you say a bit more about what you mean by that? Pleasure is a pretty broad term that means a feeling of enjoyment and satisfaction. In the context of sex, pleasure can be multifacted: it can be emotional, physical, intellectual, social, the works. It can be all those things at once, b ut we might not feel as much pleasure in one arena as another at a given time or in a given situation, or even in every sexual situation so far in life.

You say you have been interested and intrigued: I read that to mean you feel curious. It sounds like you've felt curious enough to try a bunch of things -- has any of that trying been pleasureable for you in any way? Has any of it been UNpleasant?

Is this about things just feeling like they leave you flat or about things bothering you?

Also, when you do this sexual exploration, are you starting from a place where you feel sexually excited and aroused, or is it more (or all) of an intellectual curiosity?

Do the meds you take have sexual side effects as listed side effects? You are focusing on them as the culprit, and they could be, but I'd not assume that they must be. But I would be curious about what any potential sexual side effects of them are listed as, for sure.
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead
Polarbear223
newbie
Posts: 2
Joined: Tue Feb 16, 2021 11:18 pm
Age: 18
Primary language: English
Preferred pronouns: She/her
Sexual identity and orientation: Lesbian
Location: Boston

Re: Antidepressants effecting my sex life

Unread post by Polarbear223 »

To answer as many questions as I can, in terms of pleasure I don’t really feel anything, I just feel awkward whenever I try to do anything remotely sexual. Nothing that I’ve tried feels good or bad jut kinda meh. After I’ve tried something I usually feel dejected and frustrated. I do feel aroused and I always start from when I’m feel aroused but it fades really fast and never lasts long enough for anything to come from it. The main medication I’m on has loss in sex drive listed as the main side effect and while doing research over 60% of people on the medication report losing interest in sex or completely losing sex drive.
Sam W
scarleteen staff/volunteer
Posts: 7342
Joined: Mon Jul 28, 2014 9:06 am
Age: 30
Awesomeness Quotient: I raise carnivorous plants
Primary language: english
Preferred pronouns: she/her
Sexual identity and orientation: queer
Location: Desert

Re: Antidepressants effecting my sex life

Unread post by Sam W »

Hi Polarbear223,

Those details are really helpful, thank you!

I can understand how all of this would lead to you feeling frustrated, especially if you feel like you're trying everything you can think of and none of it seems to go how you want. You mention that you start out feeling aroused and then it fades really fast; does it seem to fade because you notice you're not feeling much, or for another reason?

Can you also say a little about what's going on in your mind when you try these things? For instance, are you fantasizing about something? Or is your mind more worried about whether or not masturbation will "work" this time?

It sounds like the medication could be playing a role here, given that it has potential sexual side effects. If that's the case, do you feel like you could talk to your healthcare provider (including a psychiatrist if you're seeing one) about this situation and ask if they have any recommendations for how to manage sexual side effects?
Post Reply Previous topicNext topic